Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 212, NWS Des Moines, IA

November 1, 2000Mahaska County, Poweshiek County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Nov 1, 2000, 2:27 PM CST for Mahaska County, Poweshiek County, Iowa. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Nov 1, 2000, 2:27 PM CST (20:27 UTC)
Expired
Nov 1, 2000, 3:05 PM CST
In force
38 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Mahaska County, IA, Poweshiek County, IA

What was reported inside it

TimeReportWhereRemark
Nov 1, 2:55 PM CSTThunderstorm Wind 52 EMontezuma, IA
Nov 1, 3:10 PM CSTThunderstorm Wind 52 EBrooklyn, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.5 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2000-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 305 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2000-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
305 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 012028
SVRDSM
IAC123-157-012105-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
227 PM CST WED NOV 1 2000

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POWESHIEK COUNTY IN CENTRAL IOWA
  NORTHERN MAHASKA COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 305 PM

* AT 225 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LEIGHTON...OR ABOUT 27 MILES NORTHWEST OF
  OTTUMWA...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR NEW SHARON AROUND 240 PM
  NEAR MONTEZUMA AROUND 250 PM
  NEAR MALCOM AROUND 300 PM
  NEAR BROOKLYN AROUND 310 PM
  WESTERN POWESHIEK COUNTY NOW

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR 
NO ADVANCE WARNING.

LAT...LON 4130 9286 4124 9245 4184 9232 4186 9265

KULA
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 1, 11:35 AM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Nov 1, 11:35 AM CST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1135 AM CST WED NOV 1 2000

CONVECTION OVER NRN HALF OF STATE PULLING OUT WITH S/W.  NEXT ROUND
OF CONVECTION OVER ERN KS/NW MO TO MOVE BACK INTO SRN HALF OF STATE
THIS AFTERNOON.  WILL FRESHEN WORDING IN ZFP FOR THAT.  OTHERWISE IN
NORTH TEMPS MAY BE A TAD WARM.  IN SE CWA...EXPECT TO SEE PRECIP
LATER SO WILL GO CATAGORICAL WITH TIMING.

.DSM...NONE

SS

In the hours before

Special weather statement, Nov 1, 12:15 PM CST, 2 hours 12 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-021200-

CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1215 PM CST WED NOV 1 2000

HAZARD--FAST MOVING SCATTERED SEVERE THUNDERSTORMS WITH DAMAGING
WINDS.  AN ISOLATED BRIEF TORNADO IS POSSIBLE...BUT IS NOT THE
GREATEST THREAT.  THIS THREAT WOULD INCREASE HOWEVER IF MORE
SUNSHINE AND HEATING CAN TAKE PLACE.

AREA OF CONCERN--ALL OF CENTRAL IOWA.

TIMING DETAILS--ALL AFTERNOON THROUGH EARLY EVENING.

METEOROLOGICAL COMMENTS--A STRONG PUSH OF DRY AIR OVER NEBRASKA AND
KANSAS WILL PUNCH INTO IOWA AND KANSAS THIS AFTERNOON.
THUNDERSTORMS CONTINUE TO DEVELOP AHEAD OF THIS DRY PUNCH IN A
MOIST AXIS OVER EASTERN KANSAS INTO NORTH CENTRAL IOWA.  THE
STRONGEST STORMS ARE OCCURRING OVER NORTHEAST KANSAS...AND WILL RACE
NORTHEAST AT 50 TO 60 MPH INTO IOWA BY 2 TO 4 PM.  OTHER NEWER STORM
DEVELOPMENT WILL OCCUR IN PARTLY SUNNY AREAS EAST OF INTERSTATE 35.
ANOTHER LINE OF THUNDERSTORMS IS ALSO EXPECTED TO DEVELOP ALONG THE
WIND SHIFT LINE AT THE EDGE OF THE DRIER AIR IN NEBRASKA AND EASTERN
KANSAS.  STRONG WIND FIELDS AND SHEAR IN THE ATMOSPHERE FAVOR
DAMAGING WIND GUSTS.  HAIL WILL LIKELY NOT EXCEED ONE INCH IN
DIAMETER...BUT AN ISOLATED TORNADO COULD SPIN UP WITH ANY MINI
SUPERCELL STORMS THAT CAN DEVELOP.  THIS IS MORE LIKELY IF SUNSHINE
CAN HEAT THE ATMOSPHERE THIS AFTERNOON.e

PRECAUTIONS--SPOTTER ACTIVATION MAY BE REQUIRED.  A SEVERE
THUNDERSTORM WATCH IS BEING CONSIDERED FOR A PART OF IOWA.

KULA

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 1, 1:39 PM CSTSevere Thunderstorm WarningDMXTama31 min
Nov 1, 3:03 PM CSTTornado WarningDMXPoweshiek32 min
Nov 1, 3:08 PM CSTSevere Thunderstorm WarningDMXClarke, Decatur37 min
Nov 1, 3:19 PM CSTTornado WarningDMXTama16 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.